Re: Going to remove thyroid.
sheri, your thyroid gland swells when you are HYPOthyroid. It enlarges to try to trap more iodine to make more thyroid hormone.
If you have quit your thyroid hormone replacement medication, then that is most likely the cause of your thyroid swelling.
You are post-RAI treatment and therefore need replacement hormone to have normal thyroid levels.
After a thyroidectomy you will also need to take thyroid replacement hormones for the rest of your life. Thyroid hormone is necessary for life...without it we die. If you cannot take Synthroid, then you should make sure you can take another thyroid hormone replacement medication as you will be dependent on it for the rest of your life.
There are many different brands of thyroid replacement hormone....levoxyl, unithroid, etc. Each has different fillers. And also Armour as the others have mentioned.
Dx Graves 4/99, tx w/Tapazole & Atenolol - Remission 7/03; Relapse 1/06, back on Tapazole, remission & off meds again 11/06.